Tennessee, 2017

Damaging Winds in Tennessee, November 18, 2017

November 18, 2017 · NWS MEG · 2 events in 2 counties and zones

A cold front generated a line of thunderstorms with a few embedded severe storms across portions of southwest Tennessee during the afternoon of November 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front generated a line of thunderstorms with a few embedded severe storms across portions of southwest Tennessee during the afternoon of November 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 18, 11:25 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Nov 18, 11:25 AM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1125 AM CST Sat Nov 18 2017

.DISCUSSION...
Updated for 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 552 AM CST Sat Nov 18 2017/

.UPDATE...
Updated to include 12Z Aviation Discussion.

.PREV DISCUSSION... /issued 302 AM CST Sat Nov 18 2017/

.DISCUSSION...

A positively tilted shortwave trough now entering the Central High
Plains will quickly advance southeast as it becomes increasingly
neutrally tilted as it pushes into the Mississippi River Valley.
At the surface, low pressure will deepen and lift rapidly
northeast from the Middle Mississippi River Valley this morning
into the Great Lakes by this afternoon. As this occurs, a trailing
cold front will surge southeast across the Mid South, moving
across the Mississippi River by early afternoon. A warm and moist
airmass is currently in place with modest instability expected to
develop ahead of the front with SBCAPES around 500 j/kg. This
modest instability combined with strong unidirectional deep layer
shear should support an organized line of showers and
thunderstorms that will develop immediately ahead of the frontal
boundary by late morning west of the Mississippi River. As these
storms move east, they may pose a strong to damaging wind threat,
especially across the Missouri Bootheel and northwest Tennessee
where a Slight Risk for Severe Storms now exists. Further south, a
Marginal Risk for Severe Storms exists where isolated damaging
wind gusts are possible with any stronger thunderstorm.

Gusty southwest winds sustained around 25 mph with gusts in excess
of 35 mph will continue ahead of the front today. Behind the
front, strong northwest winds are expected, sustained around 25 to
30 mph, with gusts up to 40 mph possible for a few hours post
frontal. These strong winds have required the issuance of a wind
advisory that has been expanded to cover much of the Mid South
through this afternoon and evening. Winds should gradually
diminish later this evening and overnight.

High temperatures should occur during the first part of the day
with highs in the lower to middle 70s. Temperatures should
abruptly fall into the 50s behind the front. Drier conditions
along with much cooler temperatures are anticipated tonight with
lows dropping into the 30s by early Sunday morning. Dry but cool
conditions will continue into Sunday with highs ranging from the
middle 40s north to lower 50s south.

High pressure over the region will move quickly east by early
next week with returning southerly flow and temperatures warming
back to near average Monday and slightly above average by
Tuesday. Another cold front will move across the region by Tuesday
night. Limited moisture in advance of the front should keep
conditions dry with the frontal passage. Colder temperatures will
return behind the front for Wednesday through Thanksgiving day.

High pressure will again move east by the end of the week into
the first part of next weekend with continued dry conditions along
with a rebound in temperatures to near or slightly above seasonal
averages.

JLH

&&

.AVIATION...
18Z TAFs

Strong winds will be the main concern during this period....with
a south to southwest direction veering northwest. Frequent gusts
to 28-34kts. Winds will subside later tonight. Next hazard will be
thunderstorms along a fast moving cold front. Highly confident
with timing being no more than 90 minutes. Wind gusts during
storms will be more westerly and slight stronger...with conditions
dropping from MVFR to brief IFR. Clearing skies tonight...with
VFR weather during the latter half of the period for all sites.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 6 PM CST this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Wind Advisory until 6 PM CST this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 6 PM CST this evening for Benton MS-Coahoma-
     DeSoto-Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-
     Tunica-Yalobusha.

     Wind Advisory until 9 PM CST this evening for Alcorn-Prentiss-
     Tippah-Tishomingo-Union.

TN...Wind Advisory until 6 PM CST this evening for Crockett-Dyer-
     Fayette-Haywood-Lake-Lauderdale-Obion-Shelby-Tipton.

     Wind Advisory until 9 PM CST this evening for Benton TN-Carroll-
     Chester-Decatur-Gibson-Hardeman-Hardin-Henderson-Henry-
     Madison-McNairy-Weakley.

&&
Hazardous weather outlook, Nov 18, 6:45 AM CST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
645 AM CST Sat Nov 18 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-191445-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
645 AM CST Sat Nov 18 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Slight Risk for Severe Thunderstorms today across the
all of west Tennessee and portions of north Mississippi. A
Marginal Risk for Severe Storms exists across the remainder of
the Mid South. A line of thunderstorms are expected to develop
just west of the Mississippi River by early afternoon and push
across areas east of the river through early evening. The primary
severe weather risk will be damaging winds.

A wind advisory remains in effect across much of the Mid South
today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of the Mid South
this afternoon through early evening.

JLH

In the hours before

Special weather statement, Nov 18, 1:38 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
138 PM CST SAT NOV 18 2017

TNZ002-003-019-020-048-051-182030-
Weakley TN-Crockett TN-Lauderdale TN-Obion TN-Dyer TN-Gibson TN-
138 PM CST SAT NOV 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CST
FOR...

Weakley County in western Tennessee...
Crockett County in western Tennessee...
Northeastern Lauderdale County in western Tennessee...
Obion County in western Tennessee...
Dyer County in western Tennessee...
Gibson County in western Tennessee...

At 138 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Miston, or 7 miles
north of Dyersburg, moving east at 60 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Weakley...Crockett...northeastern Lauderdale...Obion...Dyer
and Gibson Counties should monitor this storm closely.

LAT...LON 3612 8862 3612 8865 3607 8866 3606 8869
      3579 8872 3579 8934 3582 8936 3582 8940
      3579 8942 3579 8975 3582 8970 3584 8971
      3589 8968 3589 8965 3593 8966 3650 8926
      3650 8852
TIME...MOT...LOC 1938Z 263DEG 52KT 3614 8942
Special weather statement, Nov 18, 1:53 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
153 PM CST SAT NOV 18 2017

ARZ028-036-TNZ048>051-088-089-182045-
Mississippi AR-Crittenden AR-Tipton TN-Fayette TN-Crockett TN-
Lauderdale TN-Shelby TN-Haywood TN-
153 PM CST SAT NOV 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CST
FOR...

Central Mississippi County in eastern Arkansas...
Northeastern Crittenden County in eastern Arkansas...
Tipton County in western Tennessee...
Fayette County in western Tennessee...
Southern Crockett County in western Tennessee...
Lauderdale County in western Tennessee...
Northern Shelby County in western Tennessee...
Haywood County in western Tennessee...

At 153 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Meeman Shelby
Forest State Park, moving east at 60 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Mississippi...northeastern Crittenden...Tipton...
Fayette...southern Crockett...Lauderdale...northern Shelby and
Haywood Counties should monitor this storm closely.

LAT...LON 3583 8899 3568 8904 3568 8906 3569 8907
      3555 8907 3543 8911 3543 8918 3515 8919
      3515 9032 3584 8983
TIME...MOT...LOC 1953Z 257DEG 52KT 3532 9008
Special weather statement, Nov 18, 2:09 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
209 PM CST SAT NOV 18 2017

MSZ001-002-007-008-TNZ088-089-182100-
Tunica MS-Marshall MS-DeSoto MS-Tate MS-Fayette TN-Shelby TN-
209 PM CST SAT NOV 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CST
FOR...

Tunica County in northwestern Mississippi...
Western Marshall County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Tate County in northwestern Mississippi...
Southern Fayette County in western Tennessee...
Southern Shelby County in western Tennessee...

At 208 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Lynchburg, or near
Horn Lake, moving east at 60 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tunica...western Marshall...DeSoto...Tate...southern
Fayette and southern Shelby Counties should monitor this storm
closely.

LAT...LON 3467 9047 3470 9047 3486 9035 3484 9031
      3487 9031 3491 9025 3494 9024 3496 9027
      3513 9014 3512 9009 3514 9006 3515 8919
      3499 8931 3499 8935 3494 8935 3455 8967
      3455 9054 3458 9056
TIME...MOT...LOC 2008Z 257DEG 52KT 3498 9011
Special weather statement, Nov 18, 2:26 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
226 PM CST SAT NOV 18 2017

TNZ003-004-020>022-051-182130-
Carroll TN-Weakley TN-Crockett TN-Benton TN-Henry TN-Gibson TN-
226 PM CST SAT NOV 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CST
FOR...

Carroll County in western Tennessee...
Eastern Weakley County in western Tennessee...
East central Crockett County in western Tennessee...
Benton County in western Tennessee...
Henry County in western Tennessee...
Eastern Gibson County in western Tennessee...

At 225 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Trenton, moving
east at 90 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Carroll...eastern Weakley...east central Crockett...
Benton...Henry and eastern Gibson Counties should monitor this storm
closely.

LAT...LON 3613 8792 3598 8802 3594 8801 3594 8793
      3582 8797 3581 8803 3584 8803 3585 8806
      3585 8818 3582 8818 3583 8856 3579 8860
      3579 8916 3649 8854 3649 8806 3644 8806
      3631 8796 3622 8795 3617 8792
TIME...MOT...LOC 2025Z 250DEG 78KT 3595 8897
Special weather statement, Nov 18, 2:39 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
239 PM CST SAT NOV 18 2017

TNZ050>055-089>091-182145-
Hardeman TN-Henderson TN-Chester TN-Fayette TN-Madison TN-
Crockett TN-Decatur TN-McNairy TN-Haywood TN-
239 PM CST SAT NOV 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CST
FOR...

Hardeman County in western Tennessee...
Henderson County in western Tennessee...
Chester County in western Tennessee...
Northern Fayette County in western Tennessee...
Madison County in western Tennessee...
Southeastern Crockett County in western Tennessee...
Decatur County in western Tennessee...
Northern McNairy County in western Tennessee...
Eastern Haywood County in western Tennessee...

At 239 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Humboldt, moving
east at 90 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Hardeman...Henderson...Chester...northern Fayette...
Madison...southeastern Crockett...Decatur...northern McNairy and
eastern Haywood Counties should monitor this storm closely.

LAT...LON 3578 8798 3572 8803 3560 8803 3538 8820
      3542 8823 3542 8836 3514 8838 3515 8964
      3586 8907 3585 8902 3580 8890 3579 8860
      3583 8856 3582 8818 3585 8818 3584 8808
      3585 8806 3584 8803 3581 8803 3582 8797
TIME...MOT...LOC 2039Z 251DEG 79KT 3578 8894
Special weather statement, Nov 18, 2:52 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
252 PM CST SAT NOV 18 2017

MSZ002>005-008-TNZ089>091-182200-
Tippah MS-Marshall MS-Benton MS-Tate MS-Alcorn MS-Hardeman TN-
Fayette TN-McNairy TN-
252 PM CST SAT NOV 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CST
FOR...

Tippah County in northeastern Mississippi...
Marshall County in northwestern Mississippi...
Benton County in northeastern Mississippi...
Eastern Tate County in northwestern Mississippi...
Western Alcorn County in northeastern Mississippi...
Southern Hardeman County in western Tennessee...
Southeastern Fayette County in western Tennessee...
Southwestern McNairy County in western Tennessee...

At 252 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Byhalia, or 12
miles west of Holly Springs, moving east at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tippah...Marshall...Benton...eastern Tate...western
Alcorn...southern Hardeman...southeastern Fayette and southwestern
McNairy Counties should monitor this storm closely.

LAT...LON 3476 8867 3475 8872 3460 8872 3460 8924
      3450 8925 3452 8933 3452 8943 3455 8948
      3456 8998 3478 8978 3477 8972 3483 8972
      3514 8944 3514 8857
TIME...MOT...LOC 2052Z 251DEG 49KT 3478 8967

The radar

The Memphis radar (KNQA), 64 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardeman

When
November 18, 3:00 PM CST to 3:05 PM CST
Where
Hardeman County, 0.92 mi SSW of Cedar Chapel to 1.79 mi SW of Vildo
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
35.387, -89.174

A 40 by 70 foot house trailer was blown off it's foundation. Trees were also down on Bishop and Old Vildo roads.

Thunderstorm Wind, Decatur

When
November 18, 3:55 PM CST to 4:00 PM CST
Where
Decatur County, 30.8 mi S of Holladay to 29.13 mi S of Mc Illwain
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
35.424, -88.163

Greenhouse supports snapped and flattened structure.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727204, 727205.